MAUDE Adverse Event Report: ETHICON INC. VCL CT BRD UD 18IN 6-0 S/A PS-3 PRM MP; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL CT BRD UD 18IN 6-0 S/A PS-3 PRM MP; SUTURE, ABSORBABLE, SYNTHETIC
Model Number J499G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot number rbmbta and no non-conformances related to the reported complaint condition were identified (b)(4).Three sealed boxes (12ea) of product code j499 were returned to ethicon inc for analysis with the packaging closed.Upon initial inspection, of the samples, no external damages were observed on the packets.In order to evaluate the conditions of the returned samples, thirteen packets were opened, and no defects were detected.The swage and attachment area was noted to be as expected.The sutures were dispensed without problems and examined along the strand to detect any issue related to fraying, damage, cosmetic appearance, or breakage sutures and no defects were observed during evaluation.Functional test was performed, and the tensile strength result were above the minimum requirements.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.As part of ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Four pictures were received to ethicon inc for evaluation and it was observed a labeled winding former with an undispensed needle/suture of product code j499.Upon visual inspection of the pictures, the suture was observed wavy and open braid; however, the report condition of the breakage suture cannot be determined in the picture, since the suture still winding into the tray.An additional product of the product code j670 was used to compare the reported condition.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.No conclusion could be reached as to what caused the reported complaint.As part of ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Additional information was requested and the following was obtained: could you please provide more details about how "the braid comes undone"? looking at the suture while still in the package, the individual strands are noticeably not tight together.As we would pass the suture through the mouse internals, the braid becomes noticeably unwound ¿ gaps can be seen through the individual strands.At this point, the sutures would continuously break while attempting to tie off the suture and/or would snap apart once a suture was already in place when another suture was being added.Did the suture separate completely? it never got to the point where the individual strands were completely unwound from each other, but like mentioned above gaps would form between the strands.Some large enough that i could stick my forceps through the hole.Could you please provide the lot number? the lot number is rbmbta, expiration date 2026-01-31.Did the event occur during one or multiple patient procedures? occurred at two different procedures.What is the total number of procedures? two procedures, each with 20 mice ¿ for a total of 40 mice.During these surgeries we use at least a box and a half of j499 ¿ for a total of 3 boxes.Have any of these events been previously reported to ethicon? if so, provide the respective reference number(s).No, these events have not been previously reported.If this event occurred in multiple procedures, please provide the following information for each procedure: as the type of procedure was the same, i will provide details for the both when applicable but the description occurred at both procedures.Event date: (b)(6) 2021 & (b)(6) 2021.Procedure date: (b)(6) 2021 & (b)(6) 2021.Product used in procedure: j499, quantity of each product used: 1 ½ boxes per procedure = 3 boxes in total.Event description stating when each involved device had an issue in the procedure we perform abdominal surgeries on mice and use this product for the internal skin closure.As we would pass the suture through the mouse internals, the braid becomes noticeably unwound ¿ gaps can be seen through the individual strands.At this point, the sutures would continuously break while attempting to tie off the suture and/or would snap apart once a suture was already in place when another suture was being added.**note, we have used this product for at least an additional ~8 procedures/surgeries over the past ~year and have not had this problem before.Additional information was requested and the following was obtained: please clarify the exact number of sutures that broke during suturing during the procedure on (b)(6) 2021.At a minimum, the sutures broke 45 times across the 18 packs of sutures we used for this surgery.As a note, we do use the same suture across a few animals, therefore the larger number is the combined total of times a suture snapped/broke during the surgery.The smaller number being the exact number of individual suture packets that were used.The single complaint was reported with multiple events.There are no additional details regarding the additional events.Note: events from (b)(6) 2021 procedure reported via 2210968-2021-07242, 2210968-2021-08130, 2210968-2021-08131, 2210968-2021-08132, 2210968-2021-08133, 2210968-2021-08134, 2210968-2021-08136, 2210968-2021-08137, 2210968-2021-08138, 2210968-2021-08139, 2210968-2021-08140, 2210968-2021-08141, 2210968-2021-08142, 2210968-2021-08143, 2210968-2021-08144, 2210968-2021-08145, 2210968-2021-08146.
 
Event or Problem Description
It was reported that mice underwent a surgical procedure on (b)(6) 2021 and suture was used.The sutures will not stay together.The braid comes undone, constantly breaks, and will not hold together the internal skin.No additional information was provided.

Brand Name
VCL CT BRD UD 18IN 6-0 S/A PS-3 PRM MP
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
MDR Report Key12443679
Report Number2210968-2021-08135
Device Sequence Number11730953
Product Code GAM
UDI-Device Identifier10705031040663
UDI-Public10705031040663
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2026
Device Model NumberJ499G
Device Catalogue NumberJ499G
Device Lot NumberRBMBTA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/01/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/12/2021
Initial Report FDA Received Date09/08/2021
Patient Sequence Number1